Arizona, 2008Damaging Wind in Arizona, August 7, 2008
August 7, 2008 · NWS PSR · 1 event in 1 county or zone
Thunderstorm winds took down power poles in Yuma and San Luis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds took down power poles in Yuma and San Luis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 3:20 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 7, 3:20 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST THU AUG 7 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
CONDITIONS ARE FAVORABLE TONIGHT FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF SOUTHERN ARIZONA AND SOUTHEAST
CALIFORNIA. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL.
AFTER TONIGHT...A MORE STANDARD MONSOON FORECAST IS IN STORE WITH A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MOSTLY OVER
THE HIGHER TERRAIN. VERY LITTLE CHANGE IS EXPECTED IN MOISTURE
LEVELS OR TEMPERATURES THE NEXT FIVE TO SEVEN DAYS.
&&
.DISCUSSION...
VERY CONVECTIVELY-ACTIVE AFTERNOON HAS TRANSPIRED ACROSS THE PHX CWA
AS WEAK UPPER LEVEL IMPULSES INTERACT WITH VERY MOIST AND UNSTABLE
AMS. GOOD INSOLATION THIS AFTERNOON HAS ALSO HELPED ALOT. IN
ADDITION...SPECIAL KPSR 20Z SOUNDING HAS ALSO SHOWN THAT STEERING
FLOWS HAVE BECOME MORE FAVORABLE IN SCNTRL AZ...WITH MID-LEVEL WINDS
ABOVE 15K FEET AVERAGING ABOUT 110 DEG AT 10-15KTS. STORMS HAVE ALSO
FORMED IN FAVORABLE LOCATIONS TO ALLOW TSTM OUTFLOWS TO MOVE TWDS
AND POTENTIALLY COLLIDE OVER THE GREATER PHX AREA LATER THIS EVE...
STAY TUNED. HAVE ADJUSTED TONIGHTS POPS UPWARD AS A RESULT...TO A
RATHER HIGH 50 PCNT FOR THE PHX AREA. MOST STORMS WILL BE HEAVY
RAINERS...WITH LOCALIZED FLASH FLOODING A DISTINCT POSSIBILITY.
AFTER AN ACTIVE NIGHT TONIGHT...WOULD EXPECT TOMORROW AFTERNOON AND
EVENING TO BE RATHER DOWNGRADED CONVECTIVELY FOR MOST OF THE PHX CWA
DUE TO RATHER WIDESPREAD LOW LEVEL COOLING AND STABLIZATION. SLIGHT
CHANCE POPS SHOULD COVER THINGS NICELY...BOTH FRIDAY AND SATURDAY.
AFTER SATURDAY...WE SHOULD BE BACK TO A MORE NORMAL MONSOON
PATTERN...AS UPPER RIDGE AXIS WAVERS N AND S ACROSS THE REGION.
WILL LIKELY SEE A HIGH-LEVEL DAY OR TWO IN THE EXTENDED
SOMEWHERE...BUT TIMING IS NEARLY IMPOSSIBLE THIS FAR OUT. WILL
THEREFORE KEEP EXTENDED RATHER BROAD-BRUSHED FOR NOW WITH GENERALLY
SLIGHT CHANCE POPS.
&&
.AVIATION...
THUNDERSTORM ACTIVITY HAS GOTTEN OFF TO A NICE START OVER THE HIGHER
TERRAIN OF CENTRAL ARIZONA...OVER INTO WESTERN ARIZONA AND SOUTHEAST
CALIFORNIA. EXPECT AREAL COVERAGE OF STORMS TO INCREASE FURTHER
LATER THIS AFTERNOON AND EVENING NEAR THE PHOENIX AREA. TIMING STILL
LOOKS GOOD FOR ANY OUTFLOW BOUNDARIES THAT MAY AFFECT VALLEY
AIRFIELDS KPHX/KIWA AFTER 01Z. WILL HOLD OFF ON ANY AMENDMENTS TO
CURRENT TAFS TO MENTION THUNDERSTORMS AFTER 01Z...BUT WILL
RE-EVALUATE SITUATION WITH THE 00Z TAF PACKAGE.
OTHERWISE...ANTICIPATE FAMILIAR SURFACE WIND PATTERNS...APART FROM
STORM OUTFLOWS...WITH A FEW GUSTS IN CENTRAL AND WESTERN ARIZONA
TODAY AND TONIGHT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...PREVIOUSLY IT APPEARED THAT TRANSIENT
WEATHER DISTURBANCES WOULD KEEP THE THREAT OF STORMS GOING FOR THE
NEXT SEVERAL DAYS...MAINLY OVER SOUTH-CENTRAL ARIZONA. NOW MODELS
ARE INDICATING A TREND TOWARD MORE STABLE CONDITIONS WITH HIGH
PRESSURE CENTERED OVER OR VERY NEAR OUR FORECAST AREA. UNTIL MORE
CONSISTENT MODEL TRENDS COME ALONG WILL KEEP MODEST MONSOON FORECAST
GOING WITH NEAR NORMAL TEMPERATURES...AFTER SLIGHTLY COOLER WEEKEND.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ESTLE
AVIATION...ROGERS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 7, 5:30 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST THU AUG 7 2008
AZZ022-023-027-028-081300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT. THE
GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING
MICRO-BURST WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A THREAT FOR THUNDERSTORMS WILL CONTINUE DURING THE LATE AFTERNOON
AND EVENING HOURS EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE
ALWAYS POSSIBILITIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ020-021-025-026-CAZ030>033-081300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST THU AUG 7 2008 /530 AM PDT THU AUG 7 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN HAZARDS ARE STRONG WINDS...AND HEAVY RAIN LEADING
TO POTENTIAL FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF AFTERNOON AND EVENING SHOWERS WILL CONTINUE EACH DAY.
STRONG WINDS AND HEAVY RAIN ARE ALWAYS POSSIBILITIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ024-081300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE
POSSIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
FOR FRIDAY. STRONG POSSIBLY DAMAGING WINDS AND HEAVY RAIN ARE
POSSIBILITIES. THE THREAT FOR THUNDERSTORMS WILL END THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 7, 12:56 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 PM MST THU AUG 7 2008
AZZ020-021-025-026-CAZ030>033-080400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...FORTUNA FOOTHILLS...SAN LUIS...SOMERTON...YUMA...DATELAND...
TACNA...WELLTON...COTTONWOOD VISITOR CENTER...KEYS VIEW...
LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER...
EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...AND THE SALTON SEA
1256 PM MST THU AUG 7 2008 /1256 PM PDT THU AUG 7 2008/
...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF FAR SOUTHEAST
CALIFORNIA AND WESTERN ARIZONA THIS AFTERNOON AND EVENING...AS A
WEAK WEATHER DISTURBANCE INTERACTS WITH A MODERATELY UNSTABLE
ATMOSPHERE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...ENOUGH TO CAUSE WASHES TO RUN...AND FLOW ACROSS LOW-
WATER CROSSINGS ON ROADWAYS. STRONG GUSTY WINDS...WITH ISOLATED
DAMAGING WINDS...AND AREAS OF DENSE BLOWING DUST OR SAND WITH REDUCED
VISIBILITY CAN ALSO BE EXPECTED WITH AND NEAR THE STRONGEST STORMS. STORM
MOVEMENT WILL BE SLOW...MAINLY FROM SOUTH TO NORTH AT 5 TO 10 MPH.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ022>024-027-028-080400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...
SAN CARLOS...AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...
CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...GILA BEND...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE
1256 PM MST THU AUG 7 2008
...THUNDERSTORMS ON THE INCREASE THIS AFTERNOON AND EVENING...
THUNDERSTORMS WILL INCREASE OVER THE HIGHER TERRAIN OF SOUTH-
CENTRAL ARIZONA THROUGH LATE AFTERNOON...WITH A GOOD CHANCE FOR
SCATTERED STORMS TO DEVELOP OVER THE LOWER DESERT OF SOUTH-CENTRAL
ARIZONA THIS EVENING...AS A WEATHER DISTURBANCE APPROACHING FROM THE
SOUTHEAST INTERACTS WITH A MODERATELY UNSTABLE ATMOSPHERE. STEERING
FLOW IS WEAK...SO INDIVIDUAL STORMS WILL MOVE VERY SLOWLY...WHICH
INCREASES THE POSSIBILITY OF LOCALLY HEAVY RAIN...RUNNING
WASHES...AND FLOW ACROSS LOW-WATER CROSSINGS. STRONG GUSTY
WINDS...WITH ISOLATED DAMAGING WINDS...WILL ALSO BE POSSIBLE WITH
STRONGEST STORMS. THE POTENTIAL FOR DENSE BLOWING DUST...WITH AREAS
OF REDUCED VISIBILITY...WILL INCREASE OVER THE LOWER DESERT OF
SOUTH-CENTRAL ARIZONA BY LATE THIS AFTERNOON AND EARLY THIS EVENING
AS STORMS BECOME MORE NUMEROUS OVER SOUTHERN ARIZONA.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER
RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS
AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE
INTERNET AT
WEATHER.GOV/PHOENIX
Thunderstorm Wind, Yuma
- When
- August 7, 4:40 PM MST to 6:00 PM MST
- Where
- Yuma County, 2.14 mi S of Gadsden to 1.51 mi WSW of El Pueblecito
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 32.519, -114.781
Strong and gusty winds, along with heavy rain rolled through parts of Yuma and San Luis. Arizona Public Service reported 26 power poles were knocked down in San Luis with seven main lines impacted. Trees were uprooted and caused property damage. At the Yuma airport, winds were clocked at 44 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112312.